- Poster presentation
- Open Access
Interstial granulomatous dermatitis as initial presentation of juvenile mixed connective disease and its response to tacrolimus
© Jung and Shendrik; licensee BioMed Central Ltd. 2012
- Published: 13 July 2012
Interstitial granulomatous dermatitis (IGD) has been reported in association with autoimmune disorders in adults. These associated conditions include rheumatoid arthritis, seronegative arthritis, SLE, autoimmune thyroiditis and others. It has also been described in drug-reaction pulmonary coccidioidomycosis, Lyme’s disease and pulmonary silicosis. IGD has rarely been described in children.
Immune work-up revealed the following: FANA- 1:1280; anti-nRNP 1:512; with negative anti-dsDNA, anti-Sm., anti-Scl70, anti-SSA/B, and anti-centromere antibodies. ANCA was negative. CPK was elevated at height of muscle weakness at 840 IU (NR <200) while Aldolase was 24.0 u/l (NR < 8.3 u/l). Studies for infectious etiology were negative.
Although the patient’s symptoms responded to oral prednisone, his symptoms returned as steroid therapy was withheld. Immunosuppressive agents such as methotrexate and cyclosporine were ineffective in controlling the disease but responsive to tacrolimus was dramatic and sustained.
IGD is an uncommon dermatologic manifestation of pediatric rheumatic diseases. This case is a first description of its occurrence in childhood mixed connective disease and pediatric rheumatology community should be aware of its presentation. The response of IGD to tacrolimus in this patient may reflect the underlying immunopathogenesis of IGD. Further, tacrolimus should be considered in recalcitrant cases of IGD.
Lawrence Jung: None; Igor Shendrik: None.
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.